Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 359, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 28, 1998, 8:09 PM CDT for Ness County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 1998, 8:09 PM CDT (01:09 UTC)
- Expired
- Sep 28, 1998, 9:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 290109 RRA SVRDDC KSC135-290200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 809 PM CDT MON SEP 28 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 900 PM CDT * AT 808 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BAZINE MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED BAZINE BY 830 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IM.MEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:10 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Sep 28, 2:10 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 210 PM CDT MON SEP 28 1998 ...SHORT TERM... PER MRNG RAOB AIRMASS CONTS TO DESTABLIZE WITH LIS LIKELY TO BE IN THE -5 TO -7 RANGE BY LATE AFTN. SOME DOUBT ABOUT UPSTRM ENERGY ALOFT BUT WITH CU DVLPG RAPIDLY ACRS THE NM MOUNTAINS ATTM XPCT AT LEAST SOME MID TO UPR LVL CAA THIS EVE. SFC DATA SHWG WK CNVGNC BNDRY ACRS MY ZNS AND WL THUS PLAY SOME ISOLD EVE TSTMS. FAR WRN ZNS COULD ALSO SEE AN ISOLD STORM DRIFT IN FM THE ROCKIES LATER TNGT IF CNVCTN ALG THE LEE SLOPES HOLDS TOGETHER LONG ENOUGH. ALL MDLS IN RSNBL AGREEMENT WITH NGM PREFERED FOR SUPERIOR MOISTURE PARAMETERIZATION. FWC TEMPS LOOK ABOUT RIGHT FOR TNGT THUS WL STICK WITH GOING FCST WITH ONLY MINOR TWEEKS. ...LONG TERM... IN LTR PDS MAIN QSTN BECOMES STRONG COLD HIGH THAT MDLS DIVE INTO RGN FM CANADA ON WED. ETA/NGM AND AVN ALL IN GOOD AGREEMENT ON THIS SYS. IT DOES APR THAT THE HIGH ORIGINATES AS A HUNK OF THE MARITIME PACIFIC HIGH IN THE GULF OF AK WHICH IS A LTL WORRISOME. IF IT DOES NOT END UP BEING AS STRONG AND COLD AS ALL THE MDLS FCST THE LATTER PART OF THIS FCST MAY BE A BIG BUST. SINCE ALL ARE IN GOOD AGREEMENT HOWEVER HAVE CHOSEN TO GO WITH THEM BRINGING THE COLD FNT THROUGH ALL MY ZNS ON WED. AVN MAY BE BEST WITH THE PAC CST H5 LOW AS IT HAS BEEN MORE CONSERVATIVE IN MOVING THIS FEATURE EWRD WITH TIME. IT PUTS THE LOW ARND SLC BY WED EVE WITH BAROCLINIC ZN ALOFT OVER THE POLAR COLD FNT IN THE HIGH PLAINS RGN. THIS TRANSLATES TO HEALTHY ISENT UPGLIDE OVER THE COLD AIR AS WELL AS DECENT UPSLP. FOR WED WILL GO WITH TEMPS A CATEGORY OR 2 COOLER THAN FWC AND BUMP THE POPS UP AS WELL. IN FACT...THE EAST SIDE OF THE H5 LOW BAROCLINIC ZN REACHES WRN KS TUES NGT AND WL NEED SOME SML POPS IN WRN 2/3RDS OF MY ZNS THEN AS WELL. ALL THIS IS SUBJECT TO MUCH ALTERATION AS TIME PASSES AND THE PERFORMANCE OF THE COLD HIGH AND UPR LOW BECOME MORE APPARENT. JOHNSON MRF CONTINUES TO BE THE MOST CONSISTENT MODEL FROM RUN TO RUN...SO WILL STICK WITH IT FOR NOW. NEXT FRONTAL BOUNDAY TO MOVE THROUGH DURING THE DAY WEDNESDAY WITH A STRONG HIGH PRESSURE CENTER MOVING FROM JUST NORTH OF THE DAKOTAS WEDNESDAY NIGHT TO THE EASTERN GREAT LAKES FRIDAY EVENING. UPPER LEVEL LOW MOVES FROM NORTHWEST COLORADO TO THE TEXAS PANHANDLE DURING THE SAME TIME FRAME. THIS INDICATES WESTERN KANSAS WILL BE A GOOD UPSLOPE PATTERN WITH PLENTY OF UPPER LEVEL ENERGY TO AID IN BRINGING WIDESPREAD RAIN...ALONG WITH COOLER TEMPS TO THE REGION BOTH THURSDAY AND FRIDAY. EXPECT TO SEE SOME DECREASE IN THE CLOUDS ON SATURDAY AS THE SFC HIGH PUSHES FARTHER EAST AND AN UPPER LEVEL HIGH MOVES IN FROM THE SOUTHWEST. THE UPPER LEVEL HIGH BECOMES SITUATED OVER WESTERN KANSAS SUNDAY EVENING AND INCHES NORTHEAST ON MONDAY...BRINGING FEW CLOUDS AND WARMER TEMPS BACK TO THE AREA. PARKIN PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 060/091 063/077 060 202 GCK 056/091 061/077 060 202 EHA 056/089 060/075 060 203 LBL 061/092 064/080 062 202 HYS 060/090 062/076 058 202 P28 064/093 066/082 064 200 .DDC...NONE.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 65 min |
| Sep 28, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.